North Carolina, 2023

Heavy Rain in North Carolina, September 22 to 23, 2023

September 22 to 23, 2023 · NWS AKQ · 6 events in 6 counties and zones

Tropical Storm Ophelia tracked northward across east central North Carolina and up through central Virginia from early Saturday morning, September 23rd into early Sunday morning, September 24th. The storm produced bands of heavy rain across much of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Tropical Storm Ophelia tracked northward across east central North Carolina and up through central Virginia from early Saturday morning, September 23rd into early Sunday morning, September 24th. The storm produced bands of heavy rain across much of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 22, 9:13 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 22, 9:13 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1013 AM EDT Fri Sep 22 2023

.SYNOPSIS...
High pressure pushes toward coastal New England this morning.
Low pressure become more organized and increasingly tropical
off the southeast coast today into tonight. The potential
tropical cyclone is forecast to lift north into the local area
late Friday night through the weekend, bringing locally heavy
rain and strong gusty winds to the region.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1010 AM EDT Friday...

Latest analysis reveals 1032mb sfc high pressure centered over
northern New England. To the southeast, sfc low pressure in the
form of PTC-16 (Potential Tropical Cyclone) was located offshore
of the SE coast with a pressure of ~996mb. Mid to high cloud
cover continues to increase over the area with a cloudy day
expected. Light rain has made it to NE NC and will continue to
push inland through the day into tonight. Temps as of 10 AM
ranged from the lower 60s W to the lower 70s E.

Still expecting gradually deteriorating conditions through the
day today. The high to the north pushes offshore of the New
England coast through this afternoon, as PTC-16 continues to
intensify and move N to NNW offshore of the coastal Carolinas.
The pressure gradient will become rather impressive by this
afternoon and this evening, and this setup often leads to winds
over-performing in comparison to guidance. For this reason, have
continued to err toward the higher side of the guidance
envelope later today and tonight for winds as the system
continues to deepen offshore. Expect winds increase to 20-30 mph
with gusts to around 40 MPH across the SE coast. Rain chances
also ramp up this morning across the southeast, ramping up
through the afternoon for the SE two- thirds of the area.

By tonight, the low continues NNW with 00z models edging a bit
farther inland. Models do tend to struggle w/ systems that are
hybrid and/or borderline/briefly tropical, but regardless of
exact intensity, 00z HREF showing a clear signal toward heavy
rainfall potential along and just east of the I-95 corridor in
south central VA as more convective elements lift into our area
late tonight into early Saturday.

In general, PoPs ramp up considerably late tonight/overnight
Fri into Sat for areas farther inland as PWATs surging to ~2.00"
along the coast. The forecast is based on a blend of models,
mainly the 00z/22 GFS/ECMWF and to a lesser extent the 12z/21
CMC for timing and placement which matches close to WPC progs.
Will have likely PoPs to near the I-95 corridor through the
later evening, spreading to the piedmont as well after 06Z (with
categorical PoPs along the coast). This window from late
tonight through Sat morning is likely the time frame where we
see the strongest winds and heaviest rain for the storm for much
of our area. Added portions of central VA (including the city
of Richmond) to the Flood Watch. Given emerging signals, it is
likely we will need to expand farther N and NW depending on what
the 12z models shows. Likely to categorical PoPs all zones on
Sat. As for any severe/tornado concern, more pronounced inland
trend does lend concern over extreme SE VA and NE NC during the
day Sat with a Day 2/3 marginal for Currituck/SE VA late tonight
into Sat.

Overall, the highest impacts are expected along the coast with
a strong NE wind, and heavy rain (with an increasing threat
inland), though it will become breezy even inland, with enough
of the models bringing the potential for heavy rain inland as
well. Current fcst has QPF 3-5" (locally higher) across the SE
through 00Z/MON, with 2-4" across the piedmont (where most of
the heavier rain occurs Sat). Highs in the low- mid 60s W to
mid 70s E Saturday. Will maintain likely PoPs at the coast and
chc PoPs inland Sat night with lows mainly in the 60s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 325 AM EDT Friday...

Sunday remains a bit more uncertain, given continued model
spread, but the overall trend is to have lower PoPs as the upper
low weakens into more of an open wave with a shortwave crossing
the area and forcing the weakening surface low to the NE of the
CWA. Mostly cloudy, but with the potential for some breaks of
sun in the aftn. Highs ranging from the upper 60s to lower-mid
70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 445 AM EDT Friday...

Mainly dry Sun night as what is left of the system should be
several hundred miles N or NE of the local area. Lows in the
upper 50s to mid 60s Sun night. Ensembles continue to show a
rather blocky/split flow pattern next week, with a lingering
upper level trough across northern New England/Atlantic Canada,
with another trough upstream across the Plains states. In
between, anomalous ridging is forecast well N, all the way N
to Hudson Bay Canada. At the sfc, this allows for very strong
high (1035mb+) to slowly push SE across Ontario and western
Quebec through midweek. This will once again bring increasing
onshore flow to the local area. Will keep our forecast mainly
dry Monday (and Monday may turn out to be a rather decent day),
with slight chc PoPs Tuesday and chc PoPs by Wed. Highs Monday
in the mid 70s to around 80F with lows in the upper 50s to low-
mid 60s. Expect it to trend cooler and more cloudy w/ increasing
onshore flow Tue- Wed, with highs low 70s NW to upper 70s SE
Tue, and only upper 60s NW to mid 70s SE Wed. Lows both Mon
night and Tue night mid 50s well inland to mid 60s closer to the
coast.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 650 AM EDT Friday...

Predominate VFR conditions to begin the 12z TAF period, with
high confidence for gradually deteriorating flying conditions
through the day. 1028+mb sfc high pressure remains centered over
northern New England, as low pressure continues to develop off
the southeast coast in the form of Potential Tropical Storm 16.
Mid to high clouds increase this morning, with spotty showers
over ECG/ORF through midday. CIGs gradually lower into MVFR
then IFR range late this morning through early afternoon at
ECG/ORF/PHF, reaching SBY and RIC by late this afternoon and
tonight, with IFR to LCL LIFR then continuing late tonight into
Saturday. NE wind increasing to 15 to 25 kt with gusts to
~30-35 kt (highest along SE coastal terminals) today. NE winds
then rapidly increase late this afternoon and tonight, as high
pressure slides off the New England coast, and low pressure
(PTC-16 likely becoming Ophelia) starts to lift NNW toward the
coastal Carolinas. Wind speeds of 15-20kt from RIC to SBY this
evening, and 20-30 kt for PHF, ORF, and ECG, with gusts to
~35-40kt possible at ORF and ECG.

Expect a strong NE wind to continue into Saturday near the
coast, slowly diminishing later Sat into Sat night. Flight
restrictions in low clouds and periods of moderate to heavy rain
slowly improve from south to north Saturday evening into Sunday.
Lingering showers possible into Sun RIC/SBY, with improving
conditions expected by late Sunday through early next week.

&&

.MARINE...
As of 430 AM EDT Friday...

Tropical Storm Warning remain in effect for all coastal waters.
Potential Tropical Cyclone 16 (likely future Tropical Storm Ophelia)
is starting to get better organized south of the Outer Banks early
this morning. The NHC is forecasting PTC 16 to become a Tropical
Storm later today and track north towards the southern Outer Banks,
making landfall Saturday morning. The storm is then expected to
track north across eastern NC, then into southeast VA and
significantly weaken and it moves north across eastern VA.

The pressure gradient between the high pressure centered over New
England and the developing tropical storm to the south is resulting
in easterly winds already increasing this morning to 15-25 kt
with a few gusts to 30 kt. Winds will only be increasing during
the day today. By this afternoon, ENE winds will be 30-35 kt
with gusts 40- 45 kt. Winds will slowly turn NE and increase
overnight Friday night to 35-40 kt with gusts to 50 kt. Models
are in good agreement that winds will subside slightly late
Friday night in early early Saturday morning, to ENE ~30 kt with
gusts ~40 kt, ahead of the main circulation from the (likely)
Tropical Storm. Late Friday night into early Saturday morning
(and into Saturday) will be the time where the threat of
waterspouts become more likely (especially across the southern
Chesapeake Bay and Atlantic Ocean coastal waters south of
Parramore Island, VA).

The center of future Tropical Storm Ophelia is forecasted to move
north across the western portion of the Albemarle Sound on
Saturday afternoon. This will be the time when the southerly
winds will increase across northern NC and southern VA waters
to S ~35 kt with gusts 45-50 kt. The tropical storm will quickly
weaken as the center move into southeast VA and track north up
the western shore of the Chesapeake Bay. Southerly winds
increase farther north as the center of the storm moves north
with SSE winds at 30-35 kt with gusts 40-45 kt. Winds will
quickly decrease Saturday night as the storm weakens over the
area. The storm moves NE of the area by Sunday. Winds will
likely remain very elevated as they turn SW and W on the
backside, before gradually subsiding by Sunday evening and
Monday.

Seas will rapidly increase to 10-15 ft Friday into Saturday, with
the highest values expected Sat morning. Seas may occasionally reach
15-20 ft, especially out 20 nm. Waves in the Bay will be 6-9 ft, but
even higher (9-11 ft) at the Mouth of the Bay.

&&

.TIDES/COASTAL FLOODING...
As of 530 AM EDT Thursday...

Storm Surge Headlines remain unchanged from the previous cycle,
with Storm Surge Warnings in effect for the western shore of
the Chesapeake Bay (and all of southside Hampton Roads), for the
James, York, and Rappahannock rivers, the northern end of the
Albemarle Sound, Currituck Sound and Atlantic south of
Chincoteague. Where the higher water levels are expected a
little later (farther up the west side of the Bay and northern
Neck along the Potomac), or there is more uncertainty (far west
side of the Albemarle/Chowan and Bertie), a Storm Surge Watch
remains in effect. The most uncertainty will be the bayside of
the VA and MD eastern shore, where moderate to even locally
major coastal flooding is possible, but not until late Saturday
or Sunday morning and will be highly dependent on the exact
track of the system. Added the MD Bay zones (and ocean zones) to
a Coastal Flood Watch for Sat-Sun AM.

Overall, still expecting moderate to major flooding becoming
fairly widespread with the high tide cycle late tonight/early
Sat AM, but a rapid ramp up could bring a few places into
moderate flooding even starting as early as the high tide cycle
this aftn (Lynnhaven/VA Beach). Persistent NE winds will allow
water levels of 2 to 4 feet above astronomical tide, leading to
inundation of 2-4 feet above normally dry ground in flooding
prone areas. In addition, the Albemarle Sound and Currituck
Sound may have a push of water as the low moves northward on
Saturday. Even the western part of the Albemarle sound may see a
push of water due to the N-NE winds. This will be a prolonged
event for all areas, with the low tide Saturday morning
struggling to drop below flood stage.

In general, have raised tidal departures/water levels in the
lower Bay/James/York rivers up to 0.5 ft compared to the last
forecast for the next 2 high tide cycles (later today and for
early Saturday morning) as this will correspond to strong NE
winds that will be steadily increasing and unlikely to change
direction. With the current wind forecast showing winds in the
lower Bay shifting to the SE later Saturday, expect tidal departures
to begin to drop (as water travels N up the Bay), such that the
lower Bay may see slightly lower water levels with the high
tide cycle by Sat aftn. This is what has occurred in storms
with a similar track in the past.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Tropical Storm Warning for MDZ021>025.
     Coastal Flood Watch from Saturday afternoon through Sunday
     morning for MDZ021>023.
     Coastal Flood Watch from 10 PM EDT this evening through
     Saturday evening for MDZ024-025.
NC...Tropical Storm Warning for NCZ013>017-030>032-102.
     Flood Watch from 2 PM EDT this afternoon through Saturday
     evening for NCZ012>017-030>032-102.
VA...Tropical Storm Warning for VAZ075>078-084>086-089-090-093-
     095>100-523>525.
     Flood Watch from 2 PM EDT this afternoon through Saturday
     evening for VAZ079>084-086>090-092-093-095>098-100-
     512>518-523>525.
MARINE...Tropical Storm Warning for ANZ630>638-650-652-654-656-658.
&&

SYNOPSIS...AJZ
NEAR TERM...MAM/RMM
SHORT TERM...AJZ/LKB/MAM
LONG TERM...AJZ/MAM
AVIATION...MAM/TMG
MARINE...CP/SW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 22, 10:41 AM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1141 AM EDT Fri Sep 22 2023

NCZ012>017-030>032-VAZ084-086-089-090-092-093-095>097-100-523>525-
231545-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Gloucester-Mathews-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-York-
Newport News-Hampton/Poquoson-
1141 AM EDT Fri Sep 22 2023

...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-231545-
Eastern Currituck-Virginia Beach-
1141 AM EDT Fri Sep 22 2023

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   HIGH RIP CURRENT RISK.
   Tropical Storm Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-231545-
Accomack-
1141 AM EDT Fri Sep 22 2023

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   HIGH RIP CURRENT RISK.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-231545-
Dorchester-Wicomico-Somerset-
1141 AM EDT Fri Sep 22 2023

...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-231545-
Inland Worcester-
1141 AM EDT Fri Sep 22 2023

...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Coastal Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-231545-
Maryland Beaches-
1141 AM EDT Fri Sep 22 2023

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   HIGH RIP CURRENT RISK.
   Tropical Storm Warning.
   Coastal Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ079>083-087-088-512>518-231545-
Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Greensville-
Sussex-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-
1141 AM EDT Fri Sep 22 2023

...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ076>078-085-231545-
Richmond-Northumberland-Lancaster-Middlesex-
1141 AM EDT Fri Sep 22 2023

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-064>069-509>511-519>522-231545-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
Western Hanover-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
1141 AM EDT Fri Sep 22 2023

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

A strong low pressure system is expected to bring periods of heavy
rain and gusty winds late this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of heavy rain and gusty winds are expected Saturday into
Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ075-231545-
Westmoreland-
1141 AM EDT Fri Sep 22 2023

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for east central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain. Local standard time, as filed.

Heavy Rain, Bertie

When
September 22, 11:00 AM EST to September 23, 10:00 AM EST
Where
Bertie County, 2 mi NE of Windsor
Reported by
RAWS
Coordinates
36.020, -76.925

Rainfall total of 3.82 inches was reported at Greens Cross.

Heavy Rain, Chowan

When
September 22, 11:00 AM EST to September 23, 10:00 AM EST
Where
Chowan County, 4.3 mi SE of Edenton
Reported by
CoCoRaHS
Coordinates
36.026, -76.566

Rainfall total of 5.15 inches was reported at (4.3 SE) Edenton. Rainfall total of 4.11 inches was reported at Edenton. Rainfall total of 4.08 inches was reported at (1 NNE) Rockyhock.

Heavy Rain, Currituck

When
September 22, 11:00 AM EST to September 23, 10:00 AM EST
Where
Currituck County, 3 mi NNW of Currituck
Reported by
AWSS
Coordinates
36.490, -76.041

Rainfall total of 4.12 inches was reported at (3 SSE) Northwest.

Heavy Rain, Northampton

When
September 22, 11:00 AM EST to September 23, 10:00 AM EST
Where
Northampton County, Henrico
Reported by
RAWS
Coordinates
36.530, -77.820

Rainfall total of 3.43 inches was reported at North Carolina Fire RAWS No. 6. Rainfall total of 2.54 inches was reported at Henrico.

Heavy Rain, Pasquotank

When
September 22, 11:00 AM EST to September 23, 10:00 AM EST
Where
Pasquotank County, 7.7 mi SSW of Elizabeth City
Reported by
CoCoRaHS
Coordinates
36.197, -76.283

Rainfall total of 4.83 inches was reported at (7.7 SSW) Elizabeth City. Rainfall total of 4.20 inches was reported at Elizabeth City RAWS. Rainfall total of 3.16 inches was reported at ECG.

Heavy Rain, Perquimans

When
September 22, 11:00 AM EST to September 23, 10:00 AM EST
Where
Perquimans County, Chapanoke
Reported by
COOP Observer
Coordinates
36.250, -76.380

Rainfall total of 4.63 inches was reported at Chapanoke. Rainfall total of 4.50 inches was reported at Hertford. Rainfall total of 3.88 inches was reported at (5.2 SSE) Hertford.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142439, 1142442, 1142444, 1142446, 1142447, 1142448.